Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Follow up to May 10th entry by Mr. Distressed. No Woo Hoo yet.. .
May 25, 2004

Hello Dr. Frascino,

I'm Mr. Distressed who you replied to regarding my May 10th inquiry. You mentioned that my symptoms are not indicative of HIV infection, and that I would "Woo Hoo" soon, well, I wish I could "Woo Hoo" as you mentioned, but I can't, or at least not yet.

Since my inquiry, I tested HIV negative as well as negative on all other exhaustive blood tests that I had performed relating to my hives and rashes. Accordingly, my dermatologist prescribed for me Prednisone 60mg per day for the rash/hives. I began taking the medication, and lo and behold, the rash/hives were gone within a week. However, after a week's time, I begin to develop some odd new symptoms. Namely, I start to develop night sweats, insomnia and a different rash (which later my dermatologist told me is follicitis) over several parts of my body. Specifically, I get a batch of follicitis around my trunk area, my chest, shoulders, back, neck and now, face. The dermatologist says that I'm sensitive to Prednisone and he weaned me off of the medication. I'm now off of the Prednisone; however, my initial rash (hives) has come back with full force, and my follicitis continues to spread throughout my body. Given my weight (225lbs), my Dermatologist was a bit surprised to see that I had such an allergic reaction to the dosage, but nonetheless, I did, and now my condition is MUCH worse than it was before. I also now have red rashes under my armpit (Seborrheic?) He prescribed for me Cephalexin (1500 mg per day), which i just started taking today, but have yet to see if it will get rid of my follicitis.

Of course, given the internet researcher that I am, i jump on the internet to try to figure out what's going on with my body. I encounter various sites that lead me to believe (erroneously, I hope) that perhaps I got tested too early for HIV (before seroconversion) and as such, my results were a false negative. Accordingly, since perhaps my body is immunocompromised, then my body is not reacting positively to the Prednisone, having a severe allergic reaction to it, and perhaps I have HIV-related follicitis (ofuji's disease? or eosinophilic pustular follicitis?).

I don't know. My Dermatoligist told me that I have to wait a week to start a new medication for the hives because of the Prednisone that may still be in my body. He will then give me a steriod shot to see if that will take care of my hives. As for the follicitis, he believes that the cephalexin will take care of it, but of course, given my body's reaction to the Prednisone and based on what I've found on the internet, I have my doubts that the follicitis will clear up, and I'm very worried.

Thus, my question is this: I got tested for HIV 3 months to the day after my last high risk behavior (condom use with a "working girl"). Is it possible that i got tested right before sero-conversion in which the antibodies would show up? When I got tested, i was experiencing all of the symptoms mentioned here except for the follicitis. Aside from the hives and now massive follicitis, the only other symptom i have now is occasional night sweats (but not profuse night sweats). I was going to wait another 3 months to get tested again, but now i'm thinking that i should re-test again right away. Should I? or if i'm negative, would my allergic reaction to the prednisone lead to a false positive? I don't know what to do, and I don't want to keep running to the doctor to get checked out every time my skin acts up. It's driving me nuts!!!!

Please help.

Mr. Still Distressed.

Response from Dr. Frascino

Hello Mr. Still Distressed,

You may be "still distressed," but my advice to you is "still the same." If you used a latex condom properly and it did not fail, your HIV risk is essentially nonexistent. Your symptoms are not consistent with ARS. Did you know that stress can cause or worsen hives? Perhaps you should consider getting some counseling to help you accept your HIV-negative status and to cope with your fears and stress?

Good luck.

Dr. Bob



Previous
Should i consider it?
Next
Woo-Hoo....but what about 3 months from now?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement